For some prescribed medications such as narcotics, antidepressants, or iron pills, for example, one of the side effects can be constipation.  If you’ve ever experienced this uncomfortable condition, constipation is when your bowel movements happen less than often and/or when it is difficult to have a bowel movement.  Since everyone’s bowel movement schedule is different only you know if you are off schedule.  Hard stools that are painful to push out are another common symptom of constipation and a more obvious one that typically occurs after three or more days of being constipated.  Other symptoms can include a swollen or painful belly and vomiting, according to WebMD.com.

What to Do if You are Constipated

  • Staying hydrated is extremely important when you are constipated.  You should be drinking lots of water everyday.
  • According to WebMD, start with warm liquids in the morning and a breakfast of prunes and bran cereal.  Be sure to add lots of fruits and vegetables to your diet throughout the day.
  • Some of the things to avoid when you are constipated include caffeine, since this can cause dehydration. Milk is another product to avoid or cut back on.
  • Exercising regularly can help prevent or resolve constipation.

You can also try over-the-counter constipation aids like laxatives to soften the stool. These shouldn’t be used for more than two weeks without your doctor’s consent.  Your doctor may also advise you to use an enema to help pass extremely hard stools.  It is also recommended to call your doctor if you experience abdominal pain, find it difficult to pass gas, there is blood in your stool, trying to have a bowel movement is particularly painful, or your constipation lasts more than two weeks.

While having constipation can be an uncomfortable side effect to taking some prescribed medications, it can be managed.  However, there are times when constipation can be considered a dangerous condition that needs further treatment from your doctor.  If you are unable to solve your constipation issue on your own, consult your doctor right away.

Source:

http://www.webmd.com/digestive-disorders/digestive-diseases-constipation#1